Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 85, NWS Little Rock, AR

March 26, 2000Newton County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 26, 2000, 3:28 PM CST for Newton County, Arkansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 26, 2000, 3:28 PM CST (21:28 UTC)
Expired
Mar 26, 2000, 4:05 PM CST
In force
37 min
Issued by
NWS Little Rock, AR
Area
Whole counties

County Newton County, AR

The radar

The Western Arkansas radar (KSRX), 125 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 3:30 PM CSTHail 1Deer, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 262127
SVRLIT
ARC101-262205-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
328 PM CST SUN MAR 26 2000

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 405 PM CST

* AT 327 PM CST... DOPPLER WEATHER RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES SOUTH OF JASPER OR 2 MILES WEST OF COWELL...
  MOVING EAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
COWELL                       AROUND 335 PM CST...
LURTON                       AROUND 355 PM CST...

THE MAIN THREAT WITH THIS STORM IS DIME SIZE HKAIL OR LARGER. THE HAIL
MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN ALSO
BE EXPECTED WITH THE STORM. FOR YOUR PROTECTION...GO INDOORS UNTIL THE
STORM PASSES.

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:19 PM CST, 9 minutes earlier.

Area forecast discussion, Mar 26, 3:19 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
319 PM CST SUN MAR 26 2000

A WARM FRONT CONTINUES TO MOVE NORTHWARD ACROSS ARKANSAS. WARMER AND
MORE HUMID AIR FROM THE GULF OF MEXICO IS THEREFORE BECOMING MORE
NOTICEABLE AND SPREADING FARTHER INTO THE NORTHERN SECTIONS OF ARKANSAS
THIS AFTERNOON. MEANWHILE A COLD FRONT CONTINUES TO MOVE SOUTHEASTWARD
ACROSS KANSAS TOWARDS NORTHWEST ARKANSAS. A VORTICITY MAXIMA AND AN
AREA OF HIGHER MEAN RELATIVE HUMIDITY MOVING INTO NORTHWESTERN ARKANSAS
HAVE SET OFF THE DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER NORTHWESTERN
ARKANSAS. MORE THUNDERSTORMS ARE LIKELY TO DEVELOP LATER THIS AFTERNOON
AND TONIGHT AS THE COLD FRONT MOVES TOWARDS US. SOME STORMS COULD POSSIBLY
BECOME SEVERE TONIGHT. COOLER AND BREEZY CONDITIONS WILL MARK THE
FRONTAL PASSAGE TONIGHT.
38

.LIT...NONE.

In the hours before

Special weather statement, Mar 26, 12:40 PM CST, 2 hours 48 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1240 PM CST SUN MAR 26 2000

...MODERATE RISK OF SEVERE WEATHER LATER THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS MOST OF ARKANSAS
LATER THIS AFTERNOON AND TONIGHT.

A STATIONARY FRONT LYING ACROSS SOUTHERN ARKANSAS WILL MOVE NORTH AS
A WARM FRONT THIS AFTERNOON...ALLOWING WARM...MOIST AND UNSTABLE AIR
TO SPREAD ACROSS THE STATE FROM THE GULF COAST REGION. MEANWHILE...A
FAST MOVING COLD FRONT IN THE CENTRAL PLAINS WILL APPROACH THE
NORTHWEST CORNER OF ARKANSAS BY LATE AFTERNOON...AND WILL PUSH
ACROSS THE STATE TONIGHT. THE FRONT WILL MOVE INTO AN UNSTABLE
ENVIRONMENT...WITH STRONG TO SEVERE THUNDERSTORMS EXPECTED TO
DEVELOP.

AT THIS TIME...A LINE OF STORMS IS ANTICIPATED ALONG AND AHEAD OF
THE FRONT. THE FRONT WILL ARRIVE IN NORTHWEST SECTIONS OF THE STATE
BY 6 PM OR SO...IN CENTRAL ARKANSAS BY MIDNIGHT...AND WILL EXIT
SOUTHEAST ARKANSAS BY 6 AM ON MONDAY. SHOULD THE LINE OF STORMS
DEVELOP...IT WILL HAVE THE POTENTIAL TO AFFECT A LARGE AREA.

THE MAIN SEVERE WEATHER THREATS WILL BE WIDESPREAD WIND DAMAGE...
DIME SIZE HAIL OR LARGER...AND ISOLATED TORNADOES.

BEFORE THE FRONT ARRIVES...AND THE POTENTIAL FOR SEVERE WEATHER
INCREASES...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS WARM...MOIST AND UNSTABLE AIR BECOMES ESTABLISHED. A
FEW STORMS MAY BECOME SEVERE...PARTICULARLY IN NORTHERN ARKANSAS.

AS THE POTENTIAL FOR SEVERE WEATHER INCREASES...STORM
SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS WILL
LIKELY BE ACTIVATED LATER THIS AFTERNOON AND TONIGHT.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:31 PM CSTSevere Thunderstorm WarningLZKLogan34 min
Mar 26, 2:45 PM CSTSevere Thunderstorm WarningLZKNewton45 min
Mar 26, 3:43 PM CSTSevere Thunderstorm WarningLZKPope47 min
Mar 26, 4:13 PM CSTSevere Thunderstorm WarningLZKConway, Van Buren47 min
Mar 26, 4:15 PM CSTSevere Thunderstorm WarningLZKLogan35 min
Mar 26, 4:49 PM CSTSevere Thunderstorm WarningLZKFaulkner46 min
Mar 26, 5:00 PM CSTSevere Thunderstorm WarningLZKConway20 min
Mar 26, 5:17 PM CSTTornado WarningLZKFaulkner33 min
Mar 26, 5:45 PM CSTTornado WarningLZKFaulkner, Pulaski50 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.